Alert archive / Arkansas / Flash Flood Warnings in 2016

Flash Flood Warning 143, NWS Memphis, TN

August 14, 20164 counties in Arkansas

NWS Memphis, TN issued this flash flood warning at Aug 14, 2016, 8:14 PM CDT for 4 counties in Arkansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2016, 8:14 PM CDT (01:14 UTC)
Expired
Aug 15, 2016, 2:15 AM CDT
In force
6 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Clay County, AR, Greene County, AR, Lawrence County, AR, Randolph County, AR

The radar

The Memphis radar (KNQA), 154 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 1.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2016-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 489 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2016-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
489 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
479 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

446 
WGUS54 KMEG 150114
FFWMEG
ARC021-055-075-121-150715-
/O.NEW.KMEG.FF.W.0143.160815T0114Z-160815T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
814 PM CDT SUN AUG 14 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAWRENCE COUNTY IN EASTERN ARKANSAS...
  WESTERN CLAY COUNTY IN EASTERN ARKANSAS...
  RANDOLPH COUNTY IN EASTERN ARKANSAS...
  NORTHWESTERN GREENE COUNTY IN EASTERN ARKANSAS...

* UNTIL 215 AM CDT MONDAY

* AT 810 PM CDT...DOPPLER RADAR ESTIMATES 2 TO 3 INCHES OF RAIN HAS
  FALLEN OVER THE PAST 3 HOURS. SHOWERS AND THUNDERSTORMS WILL
  PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT 6 HOURS.

  STORM TOTAL RAINFALL AMOUNTS THUS FAR HAVE EXCEEDED 5 TO 6 INCHES
  ACROSS WESTERN SECTIONS ACROSS WESTERN SECTIONS OF RANDOLPH
  COUNTY. LAW ENFORCEMENT HAS ALREADY REPORTED ROADS CLOSED ACROSS
  PORTIONS OF LAWRENCE AND RANDOLPH COUNTIES DUE TO THE FLASH
  FLOODING. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  POCAHONTAS...WALNUT RIDGE...CORNING...HOXIE...BLACK ROCK...
  LAKE CHARLES STATE PARK...IMBODEN...RAVENDEN...REYNO...
  COLLEGE CITY...PORTIA...MAYNARD...BIGGERS...STRAWBERRY...LYNN...
  KNOBEL...O'KEAN...SUCCESS...PEACH ORCHARD AND RAVENDEN SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3650 9045 3626 9057 3618 9081 3590 9093
      3590 9136 3623 9135 3624 9126 3633 9126
      3642 9131 3642 9135 3647 9136 3649 9140
      3650 9141

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 6:34 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 14, 6:34 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
634 PM CDT SUN AUG 14 2016

.UPDATE...
Updated to include the 00z aviation discussion below.

&&

.PREV DISCUSSION... /issued 325 PM CDT SUN AUG 14 2016/

DISCUSSION...

A quasi-stationary boundary remains located across Northern
Arkansas and Southern Missouri this afternoon. The upper level
disturbance that brought heavy rain to Louisiana has drifted
northward into Arkansas. The disturbance has deep tropical
moisture associated with it. Numerous showers continue to move
along the front. A heavier band has been moving over Northeast
Arkansas the last couple of hours. A COOP observer in Black Rock
reported 1.33 inches since 7 AM CDT. In addition, the site received
3.10 inches last night. As a result, the ground is becoming
saturated and some creeks are becoming bank full. The risk for
flash flooding may increase this evening as the band may remain
over Northeast Arkansas through most of the evening. The front is
forecast to fluctuate to the north by midnight. This should shift
the band to the north and west of Randolph and Lawrence Counties
through at least sunrise. As a result, will continue with likely
POPS this evening.

Meanwhile, thunderstorms are popping up over Northeast Mississippi
and West Tennessee thanks to some sunshine that occurred this
morning which allowed temperatures to heat up. The combination of
the heating and a moist atmosphere will continue allow these
thunderstorms to develop through sunset. After sunset, expect
mainly dry conditions.

The front will shift back to the southeast over Northeast Arkansas
on Monday this will bring heavier bands of showers with a few
embedded thunderstorms into Eastern Arkansas and the Missouri
Bootheel. As a result, the risk for flash flooding will increase
again over current Flash FLood Watch area. In addition, the watch
may need to be expanded depending on where exactly the band sets
up.

Elsewhere, the 4KM NAM and WRF model indicates a line of
thunderstorms developing roughly along the Mississippi River
during the afternoon hours that will push east into West Tennessee
and North Mississippi. Have kept likely POPs for the afternoon
hours only.

The front will remain over the Mid-South from Monday Night through
possibly the end of the week. Several upper level disturbances
will move along the front and bring periods of heavy rain. Expect
the risk for flash flooding to shift further east in the CWA by
Tuesday and Wednesday as the ground becomes saturated from the
extended period of rain.

A cold front will move into the Mid-South on Saturday and will
continue the chances for showers and thunderstorms. Once the front
clears the area, cooler and less humid conditions are expected to
occur.

KRM

&&

.AVIATION...
Scattered convection will continue for the next several hours,
although the potential for thunder on station looks relatively
low. Thus, only VCSH was carried this evening with generally dry
conditions across much of the area after midnight. Patchy low
clouds will be possible overnight, but the better chance of
ceiling restrictions will be between 12-16z. That said, these
ceilings are expected patchy enough to preclude at KMEM.
Prevailing VFR conditions are anticipated by late morning, with
diurnal showers and a few thunderstorms during the afternoon
hours. Winds will predominantly be from the south and southeast at
less than 6-11 kts.

Johnson

&&

.MEG Watches/Warnings/Advisories...
AR...Flash Flood Watch through Monday evening for Clay-Lawrence-
     Randolph.

MO...None.
MS...None.
TN...None.

&&
Hazardous weather outlook, Aug 14, 10:58 AM CDT, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1058 AM CDT SUN AUG 14 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-151800-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
1058 AM CDT SUN AUG 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINFALL MAY RESULT IN FLASH FLOODING THIS AFTERNOON ACROSS
PORTIONS OF NORTHEAST ARKANSAS.

ISOLATED STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTERNOON
ACROSS PORTIONS OF WEST TENNESSEE AND NORTH MISSISSIPPI. DAMAGING
WINDS WILL BE THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HEAVY RAIN IS EXPECTED TO CONTINUE INTO NEXT WEEK. FLASH FLOODING
MAY BECOME A PROBLEM...MAINLY ACROSS PORTIONS OF NORTHEAST
ARKANSAS. A FLASH FLOOD WATCH HAS BEEN ISSUED. RAINFALL TOTALS
MAY EXCEED FIVE INCHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KRM

In the hours before

Special weather statement, Aug 14, 5:35 PM CDT, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
535 PM CDT SUN AUG 14 2016

TNZ002-003-019-020-051-142315-
WEAKLEY TN-DYER TN-GIBSON TN-CROCKETT TN-OBION TN-
535 PM CDT SUN AUG 14 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 615 PM CDT FOR...

SOUTHWESTERN WEAKLEY COUNTY IN WESTERN TENNESSEE...
NORTHEASTERN DYER COUNTY IN WESTERN TENNESSEE...
GIBSON COUNTY IN WESTERN TENNESSEE...
CENTRAL CROCKETT COUNTY IN WESTERN TENNESSEE...
OBION COUNTY IN WESTERN TENNESSEE...

AT 534 PM CDT...STRONG THUNDERSTORMS WERE PRODUCING WINDS AT LEAST 40
MPH WAS LOCATED ALONG A LINE EXTENDING FROM NEAR NEWBERN TO NEAR
ADAIR.

PEOPLE IN SOUTHWESTERN WEAKLEY...NORTHEASTERN DYER...GIBSON...
CENTRAL CROCKETT AND OBION COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3650 8908 3612 8864 3612 8865 3606 8866
      3606 8869 3601 8870 3579 8885 3580 8891
      3578 8889 3567 8902 3568 8904 3614 8938
      3651 8923
TIME...MOT...LOC 2234Z 203DEG 34KT 3614 8931 3572 8900

JOHNSON
Special weather statement, Aug 14, 6:15 PM CDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
615 PM CDT SUN AUG 14 2016

TNZ002-003-020-150000-
WEAKLEY TN-GIBSON TN-OBION TN-
615 PM CDT SUN AUG 14 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 700 PM CDT FOR...

WESTERN WEAKLEY COUNTY IN WESTERN TENNESSEE...
NORTH CENTRAL GIBSON COUNTY IN WESTERN TENNESSEE...
EASTERN OBION COUNTY IN WESTERN TENNESSEE...

AT 615 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED NEAR KENTON...OR 10 MILES SOUTHWEST OF MARTIN.

PEOPLE IN WESTERN WEAKLEY...NORTH CENTRAL GIBSON AND EASTERN OBION
COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3610 8886 3622 8918 3650 8919 3650 8859
TIME...MOT...LOC 2315Z 198DEG 34KT 3626 8900

JOHNSON
Local storm report, Aug 14, 6:29 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
629 PM CDT SUN AUG 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     FLASH FLOOD      POCAHONTAS              36.26N 90.97W
08/14/2016                   RANDOLPH           AR   911 CALL CENTER

            MULTIPLE ROADS CLOSED DUE TO FLASH FLOODING IN
            POCAHONTAS. COUNTRY CLUB ROAD AT THE BRIDGES, PUBURN
            EXTENDED, AND VALLEY CHAPEL AT RUBY ROAD ARE ALL CLOSED
            DUE TO WATER COVERING THE ROAD.

&&

AJC
Local storm report, Aug 14, 6:58 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
658 PM CDT SUN AUG 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     FLASH FLOOD      5 SSE DALTON            36.34N 91.12W
08/14/2016                   RANDOLPH           AR   BROADCAST MEDIA

            WATER FLOWING ACROSS HIGHWAY 90 JUST EAST OF MCILROY
            CHURCH OF CHRIST.

&&

MJ
Local storm report, Aug 14, 7:00 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
700 PM CDT SUN AUG 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     FLASH FLOOD      5 SSE DALTON            36.34N 91.12W
08/14/2016                   RANDOLPH           AR   BROADCAST MEDIA

            WATER FLOWING ACROSS HIGHWAY 90 JUST EAST OF MCILROY
            CHURCH OF CHRIST.

&&

MJ
Local storm report, Aug 14, 7:02 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
702 PM CDT SUN AUG 14 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     FLASH FLOOD      POCAHONTAS              36.26N 90.97W
08/14/2016                   RANDOLPH           AR   911 CALL CENTER

            MULTIPLE ROADS CLOSED DUE TO FLASH FLOODING IN
            POCAHONTAS. COUNTRY CLUB ROAD AT THE BRIDGES...PYBURN
            EXTENDED...AND VALLEY CHAPEL AT RUBY ROAD ARE ALL CLOSED
            DUE TO WATER COVERING THE ROAD

&&

MJ

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 8:11 AM CDTFlash Flood WarningMEGClay, Lawrence, Randolph6 hr
Aug 15, 2:13 PM CDTAreal Flood WarningMEGClay, Greene, Lawrence, Randolph3 hr

Nearby

Flash Flood Warnings in Arkansas, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.